Several cases of osteosarcoma induced by Forteo (teriparatide) have been identified. - GreenMedInfo Summary
Of mice and men: divergent risks of teriparatide-induced osteosarcoma.
Osteoporos Int. 2009 Jul 14. Epub 2009 Jul 14. PMID: 19597911
Department of Sarcoma Medical Oncology, The University of Texas M.D. Anderson Cancer Center, 1515 Holcombe Boulevard, Houston, TX, 77030, USA.
Since approval by the U.S. Food and Drug Administration (FDA) in December 2002, teriparatide (recombinant 1-34 PTH; Forteo(R)) has been safely used by more than 430,000 patients. Prior to FDA approval, however, there was concern that teriparatide might increase the risk for patients to develop osteosarcoma, as almost 45% of the rats treated with this drug at the highest-tested dose level developed this aggressive form of bone cancer. Balancing the proven benefits of teriparatide shown by clinical trials with the theoretical risk for teriparatide-induced human osteosarcoma, the FDA mandated both a 'black-box' warning of this potential side-effect and a company-sponsored postmarketing surveillance program. As a participating institute of that surveillance program, we report upon the second person with potential teriparatide-induced osteosarcoma, in this case, complicated by a history of pelvic radiation. INTRODUCTION: Given the theoretic risk of the drug teriparatide and the known risk of radiation in inducing osteosarcoma, we raise the issue of whether teriparatide magnified the risk of radiation-induced osteosarcoma in our patient and try to determine which factor played the predominant role in the development of his disease. METHODS: We analyzed preclinical rat data, human clinical experience with teriparatide, and our patient's clinical history to assess the human risk of teriparatide and radiation exposure. RESULTS: After the first case of suspected osteosarcoma was reported in December 2005, we encountered a second possible teriparatide-induced osteosarcoma less than a year later. Review of the preclinical animal data would suggest that teriparatide is safe for human use when used as recommended by the manufacturer. Given the location of the sarcoma within the field of radiation and the limited exposure to teriparatide before diagnosis, it is unlikely that teriparatide played the predominant role in the emergence of this patient's osteosarcoma. We cannot, however, exclude the possibility that teriparatide magnified the carcinogenic effect of radiation therapy to induce the osteosarcoma. CONCLUSION: Of more than 430,000 persons who have received teriparatide for treatment of severe osteoporosis, we report the second patient to develop osteosarcoma. Although teriparatide reduces osteoporosis-related fractures in select patient populations, important contraindications, such as prior radiation exposure, should be considered before use.